CDC steps in as lung injury breaks out among US vapersFebruary 5, 2020
The Centers for Disease Control and Prevention (CDC) has released updated interim clinical guidance for US health care providers evaluating and caring for patients with lung injury associated with use of e-cigarette, or vaping, products.
This interim guidance offers clinicians a framework for their initial assessment, evaluation, management, and follow-up of people with symptoms of lung injury associated with the use of these products.
It advises close follow-up of these patients, as some patients who initially had mild symptoms experienced a rapid worsening of symptoms within 48 hours.
This report also summarises national surveillance data describing clinical features of more recently reported cases and refines CDC’s public health recommendations.
When evaluating patients with respiratory or gastrointestinal symptoms, health care providers should consider multiple causes, including the possibility of lung injury associated with the use of e-cigarette products.
The guidelines highlight the importance of asking patients about their use of using e-cigarette, or vaping, products in a non-judgmental way.
“CDC appreciates the valuable input from national pulmonary and critical care experts in developing science-based recommendations to address this concerning outbreak,” said Robert R. Redfield, MD, director of the Centers for Disease Control and Prevention in a statement. CDC would continue its investigation of the causes.
A growing concern
As of October 8, 2019, 49 states, the District of Columbia, and the U.S. Virgin Islands have reported 1,299 cases of patients with lung injury associated with use of e-cigarette products. There have been 26 deaths in 21 states. Among 1,043 patients with data on age and sex, 70% are male and 80% are under 35 years old.
According to CDC’s national-level report, data about substances used in e-cigarettes or vaping products were self-reported by 573 patients. Of the patients who reported which products they used:
76% reported using tetrahydrocannabinol (THC)-containing products, with or without nicotine-containing products.
58% reported using nicotine-containing products.
32% reported exclusive use of THC-containing products.
13% reported exclusive use of nicotine-containing products.
US FDA and CDC have not identified the causes of the lung injuries in these cases and the only commonality between all cases is that patients report the use of vaping products, including e-cigarettes.
No one compound or ingredient has emerged as the cause of these illnesses to date and it may be that there is more than one cause of this outbreak. Available data suggest THC-containing products play a role in this outbreak.
As such, CDC recommends not to use products that contain THC. In addition, no youth, young adult, or pregnant women should be using any such products regardless of the substance.
Given that exclusive use of nicotine-containing products has been reported by a small proportion of cases, and that many people with these lung injuries report combined use of THC- and nicotine-containing products, the possibility that nicotine-containing products play a role in this outbreak cannot be ruled out. Furthermore, there is no safe tobacco product. All tobacco products, including e-cigarettes, carry a risk, CDC said.
CDC encourages clinicians to report possible cases of e-cigarettes or vaping products use associated lung injury (EVALI) to their local or state health department for further investigation.
It recommends clinicians report cases of lung injury of unclear aetiology and a history of e-cigarette, or vaping, product use within the past 90 days to your state or local health department.
For patients who report use of these products, physical examination should include vital signs and pulse oximetry. Pulmonary findings on auscultation exam have often been unremarkable, even among patients with severe lung injury.
Healthcare providers should consider empiric use of a combination of antibiotics, antivirals, or steroids, based upon clinical context.
Clinical improvement has been reported with the use of corticosteroids. Early initiation of antibiotic treatment for community-acquired pneumonia in accordance with established guidelines should be strongly considered.
Antivirals should be considered in patients suspected of having influenza in accordance with established guidelines. The decision to use corticosteroids and dosing regimen should be made on a case-by-case basis based on risks and benefits and the likelihood of other aetiologies.
Patients discharged from the hospital after inpatient treatment of EVALI should have a follow-up visit no later than 1-2 weeks after hospital discharge. Patients who received care for EVALI on an outpatient basis should have close follow-up within 24-48 hours to assess and manage possible worsening lung injury.